Neurologia.com es una comunidad de conocimiento alrededor de la neurología en habla hispana, compuesta por millones de profesionales, desde estudiantes a instituciones médicas o académicas. Esta comunidad se dota de diferentes herramientas de interrelación y difusión del conocimiento en neurociencia
Stevens-Johnson syndrome, toxic epidermal necrolysis and phenytoin. Factors linked to a higher risk
INTRODUCTION. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe, although not very common, clinical skin pictures that are usually related to the use of medication. Several antiepileptic drugs, including phenytoin, have been linked to SJS/TEN. Some authors have described an increased risk for SJS/TEN when phenytoin is associated to radiotherapy, while others report the possibility of an increased risk when it is associated to corticoids. DEVELOPMENT. This work includes a review of the spontaneous reports of suspected cases of phenytoin-linked SJS/TEN recorded in the database of the Pharmacovigilance Department at Pfizer-España between October 2000 and December 2003. Nine cases compatible with SJS/TEN were found; four occurred in cancer patients that had received radiotherapy, three of whom were also treated with corticoids. DISCUSSION AND
CONCLUSIONS. After reviewing the spontaneously reported cases in the database of the Pharmacovigilance Department at Pfizer-España as well as the cases in the literature, it can be concluded that when it comes to indicating a prophylactic antiepileptic treatment for cancer patients with cerebral metastasis, the clinician must take into account the existence of a greater risk of SJS/TEN if the patient is going to receive radiotherapy. If the patient already presents a history of skin rashes following administration of an antiepileptic drug, care must be taken in choosing another because phenytoin together with carbamazepine, phenobarbital and lamotrigine have all been linked to SJS/TEN. Cross-sensitivity of carbamazepine and barbiturates with phenytoin has been observed. Gabapentin and valproic acid could be considered as therapeutic options in such cases.
Antiepileptic drugsCorticoidsPhenytoinRadiotherapyStevens-Johnson syndromeToxic epidermal necrolysisEpilepsias y síndromes epilépticos